Hail, Douglas
- When
- June 1, 3:20 PM CST
- Where
- Douglas County, 2.19 mi ESE of Omaha Millard Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -96.080
Trained spotter reported 1-inch hail.
Afternoon thunderstorms formed south of Douglas and eventually merged into a small line which produced severe hail and wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Afternoon thunderstorms formed south of Douglas and eventually merged into a small line which produced severe hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:23 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 323 PM CDT Thu Jun 1 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 323 PM CDT Thu Jun 1 2023 Key Messages: - Scattered shower and thunderstorm chances will continue for the next several days. - Very warm and above normal temperatures through the period. Here we go again with spotty showers and thunderstorms in the area, though perhaps maybe a little bit more coverage than past days this afternoon. They've primarily been forming along a couple surface troughs/convergence boundaries...one extending east from David City into central IA and one arcing from southwest SD toward Columbus and south/southeastward into easter KS. Storms have certainly been efficient rain-producers, with the Omaha airport recording just over 1/2 inch in around 1/2 hour, owing to precipitable water values over 1.5" per latest SPC Mesoscale Analysis. Therefore, some localized flooding may occur, mainly in areas that receive repeated rounds of thunderstorms. In addition, despite cloud cover lingering across much of the area this morning, SPC Mesoanalysis also indicated pockets of 2500+ J/kg of SBCAPE which has led to some stronger to isolated severe storms with hail and observed wind gusts near 50 mph. However, with very little shear, individual storms have been rather unorganized and short-lived. These storms are expected to continue into this evening before gradually dissipating as we lose daytime heating. However, guidance suggests low level moisture transport into the area will increase a bit overnight while some weak shortwave energy currently over western TX/OK will make its way into the area, bringing additional thunderstorm development, similar to this morning. Once again, expect more spotty storm development by Friday afternoon, likely along any lingering boundaries initially, and then a little more scattered thereafter. Again, severe weather is unlikely, but localized heavy rainfall/flooding may occur, along with some hail and gusty winds. The forecast is largely on repeat through the weekend and into next week, with primarily afternoon/evening (most likely non- severe) spotty thunderstorms. Friday and Saturday may have a little more coverage than following days, as an upper level ridge axis looks to build back in over the area by later in the weekend/early next week. As a result, the highest precip chances will likely push back to the west, but there will be plenty of smaller scale details to work out when we get closer. By Tuesday, guidance is in decent agreement of a back door "cold" front approaching and bringing additional precip chances though not a huge change in temperatures. Expect continued daily high temperatures in the mid 80s to lower 90s for many, though rain will certainly have an impact on those in some spots. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Jun 1 2023 VFR conditions will prevail through much of this period, but spotty showers and storms will lead to occasional drops to MVFR to even IFR, most likely through this evening. Outside of ongoing storms at KOFK and KOMA, and additional storms moving in from the south possibly impacting KLNK early in the period, confidence is low in additional impacts at any TAF sites through this evening owing to spotty nature of storms. Otherwise outside of storms, winds will be out of the south to southeast, with some gusts near 20 kts this afternoon, especially at KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...CA
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Thu Jun 1 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Thu Jun 1 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Scattered thunderstorms will be possible today, mainly through midnight, though a few more storms may move in by 3 or 4 AM. While widespread severe weather is not expected, the storms could produce brief periods of heavy rain and localized flooding, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Scattered thunderstorms remain in the forecast every day through early next week. Widespread severe weather is not anticipated, but some of the storms could be strong during the afternoons and evenings. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today or tonight.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1243 PM CDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Flood 3 SE Sterling 40.43N 96.35W
06/01/2023 Johnson NE Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding. Person
making the report followed up with the
office. Recorded a total of 4.24 inches of
rain. Approximately 6-inches of water
flooded their driveway and barn.
&&
PFThe Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported 1-inch hail.
Trained spotter reported 1-inch hail and 60 mph winds.
Public sent a picture via social media of large tree limbs down.
Broadcast Media relayed a report of 1.5-inch hail.
Emergency manager reported 1-inch hail.
Public reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101715, 1101716, 1101717, 1101718, 1101719, 1101720.